MAUDE Adverse Event Report: ENCORE MEDICAL, L.P. RSP SHOULDER INSTRUMENT; DRILL GUIDE, TWO PIECE, RSP

ENCORE MEDICAL, L.P. RSP SHOULDER INSTRUMENT; DRILL GUIDE, TWO PIECE, RSP
Catalog Number 804-03-048
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/03/2016
Type of Reportable Event Malfunction
Event or Problem Description
Instrument failure - due to the bolt that fixates the reverse shoulder prosthesis (rsp) drill guide, 804-03-048, into the baseplate broke off inside the baseplate.
 
Additional Manufacturer Narrative
The reason for this complaint was to report the bolt that fixates the reverse shoulder prosthesis (rsp) drill guide into the baseplate broke off inside the baseplate.This occurred during surgery, near the patient.The healthcare professional indicated there was a 20 minute delay in surgery and another suitable device was available for use.The surgery was completed as intended.There was no risk or adverse event reported and the instrument was inspected prior to surgery and was found to be acceptable.When the reported event occurred the instrument may have been in service for over 3.1 years.The device was made available to (b)(4) for examination.Examination of the returned drill guide shows the threaded end (not returned) of the thumb screw had broken off.Complaint database review showed previous complaints but there were no indications that this instrument has a design or material deficiency.Summary of complaints: 7 functional, 6 dull/worn, 1 fit, 1 locking mechanism damaged, 2 seized/galled, 11 threads damaged/galled, 3 missing feature, 5 bent, 62 broke/cracked/damaged, 5 hardware missing/lost, 1 end of life.This is the 6th investigation against this lot number.A review of the device history record (dhr) revealed the product was manufactured to revision level specifications.This event is attributable to damage incurred from prolonged use and through misuse or rough handling which surgical instruments are subjected to.The reported condition can be indicative of excessive torque applied via the hex driver and care must be taken to avoid compromising their performance.Refer to instrument ifu 0400-0146 "recommendations for the care and handling for (b)(4) instruments.This is not an event associated with a product failure, malfunction or issue.Surgical instruments condition can be determined while being used for its intended purpose.The replacement of surgical instruments due to normal wear and tear does not indicate a product deficiency, failure or issue.No further action is deemed necessary at this time.

Brand Name
RSP SHOULDER INSTRUMENT
Common Device Name
DRILL GUIDE, TWO PIECE, RSP
Manufacturer (Section D)
ENCORE MEDICAL, L.P.
9800 metric blvd.
austin TX 78758
MDR Report Key6143762
Report Number1644408-2016-00907
Device Sequence Number10889831
Product Code FZX
UDI-Device Identifier00888912148177
UDI-Public(01)00888912148177
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number804-03-048
Device Lot Number115666L03
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/23/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/03/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/03/2016
Supplement Report FDA Received Date06/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR